zbMATH — the first resource for mathematics

On the strict monotonicity of the first eigenvalue of the \(p\)-Laplacian on annuli. (English) Zbl 1405.35064
The paper deals with the nonlinear eigenvalue problem \(-\Delta_pu=\lambda|u|^{p-2}u\) for the \(p\)-Laplace operator in \(B_{R_1}(0)\setminus B_{R_0}(se_1)\subset\mathbb{R}^N\) with Dirichlet boundary conditions. Here \(1 < p < \infty\) and \(R_0+s < R_1\). The authors are interested in the first eigenvalue \(\lambda_1(p,s)\) as a function of \(s\). The first main result states that \(\partial_s\lambda_1<0\) for \(0 < s < R_1-R_0\). Next the authors deal with the limits \(\Lambda_\infty(s):=\lim_{p\to\infty}\lambda_1^{1/p}\lambda_1(p,s)\) and \(\Lambda_1(s):=\lim_{p\to1}\lambda_1(p,s)\) which are known to exist. The second main theorem states that \(\Lambda_\infty(s)\) is strictly decreasing in \(s\), and \(\Lambda_1(s)\) is decreasing and not constant. A corollary is that any eigenfunction associated to a point on the first nontrivial curve of the Fuçik spectrum of \(-\Delta_p\) in a bounded radial domain with Dirichlet boundary conditions is nonradial.

35J92 Quasilinear elliptic equations with \(p\)-Laplacian
35P30 Nonlinear eigenvalue problems and nonlinear spectral theory for PDEs
35B06 Symmetries, invariants, etc. in context of PDEs
49R05 Variational methods for eigenvalues of operators
Full Text: DOI
[1] Anoop, T. V.; Dr\'abek, P.; Sasi, Sarath, On the structure of the second eigenfunctions of the \(p\)-Laplacian on a ball, Proc. Amer. Math. Soc., 144, 6, 2503-2512 (2016) · Zbl 1386.35288
[2] Ashbaugh, Mark S.; Benguria, Rafael D., Isoperimetric inequalities for eigenvalues of the Laplacian. Spectral theory and mathematical physics: a Festschrift in honor of Barry Simon’s 60th birthday, Proc. Sympos. Pure Math. 76, 105-139 (2007), Amer. Math. Soc., Providence, RI · Zbl 1221.35261
[3] Barles, G., Remarks on uniqueness results of the first eigenvalue of the \(p\)-Laplacian, Ann. Fac. Sci. Toulouse Math. (5), 9, 1, 65-75 (1988) · Zbl 0621.35068
[4] Bartsch, Thomas; Degiovanni, Marco, Nodal solutions of nonlinear elliptic Dirichlet problems on radial domains, Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl., 17, 1, 69-85 (2006) · Zbl 1126.35024
[5] Bartsch, Thomas; Weth, Tobias; Willem, Michel, Partial symmetry of least energy nodal solutions to some variational problems, J. Anal. Math., 96, 1-18 (2005) · Zbl 1206.35086
[6] Benedikt, Ji\v r\'\i; Dr\'abek, Pavel; Girg, Petr, The first nontrivial curve in the Fu\v c\'\i k spectrum of the Dirichlet Laplacian on the ball consists of nonradial eigenvalues, Bound. Value Probl., 2011:27, 9 pp. (2011) · Zbl 1273.35204
[7] Bueno, H.; Ercole, G., On the \(p\)-torsion functions of an annulus, Asymptot. Anal., 92, 3-4, 235-247 (2015) · Zbl 1334.49140
[8] Chorwadwala, Anisa M. H.; Mahadevan, Rajesh, An eigenvalue optimization problem for the \(p\)-Laplacian, Proc. Roy. Soc. Edinburgh Sect. A, 145, 6, 1145-1151 (2015) · Zbl 1338.49086
[9] Chorwadwala, Anisa M. H.; Mahadevan, Rajesh; Toledo, Francisco, On the Faber-Krahn inequality for the Dirichlet \(p\)-Laplacian, ESAIM Control Optim. Calc. Var., 21, 1, 60-72 (2015) · Zbl 1319.35145
[10] Cuesta, M.; de Figueiredo, D.; Gossez, J.-P., The beginning of the Fu\v cik spectrum for the \(p\)-Laplacian, J. Differential Equations, 159, 1, 212-238 (1999) · Zbl 0947.35068
[11] Cuesta, Mabel; De Figueiredo, Djairo G.; Gossez, Jean-Pierre, A nodal domain property for the \(p\)-Laplacian, C. R. Acad. Sci. Paris S\'er. I Math., 330, 8, 669-673 (2000) · Zbl 0954.35124
[12] Garabedian, P. R.; Schiffer, M., Convexity of domain functionals, J. Analyse Math., 2, 281-368 (1953) · Zbl 0052.33203
[13] Garc\'\i a. Meli\'an, Jorge; Sabina de Lis, Jos\'e, On the perturbation of eigenvalues for the \(p\)-Laplacian, C. R. Acad. Sci. Paris S\'er. I Math., 332, 10, 893-898 (2001) · Zbl 0989.35103
[14] Harrell, Evans M., II; Kr\"oger, Pawel; Kurata, Kazuhiro, On the placement of an obstacle or a well so as to optimize the fundamental eigenvalue, SIAM J. Math. Anal., 33, 1, 240-259 (2001) · Zbl 0994.47015
[15] Henrot, Antoine, Extremum problems for eigenvalues of elliptic operators, Frontiers in Mathematics, x+202 pp. (2006), Birkh\"auser Verlag, Basel · Zbl 1109.35081
[16] Hersch, Joseph, The method of interior parallels applied to polygonal or multiply connected membranes, Pacific J. Math., 13, 1229-1238 (1963) · Zbl 0127.40603
[17] Juutinen, Petri; Lindqvist, Peter; Manfredi, Juan J., The \(\infty \)-eigenvalue problem, Arch. Ration. Mech. Anal., 148, 2, 89-105 (1999) · Zbl 0947.35104
[18] Kawohl, B.; Fridman, V., Isoperimetric estimates for the first eigenvalue of the \(p\)-Laplace operator and the Cheeger constant, Comment. Math. Univ. Carolin., 44, 4, 659-667 (2003) · Zbl 1105.35029
[19] Kesavan, S., On two functionals connected to the Laplacian in a class of doubly connected domains, Proc. Roy. Soc. Edinburgh Sect. A, 133, 3, 617-624 (2003) · Zbl 1046.35021
[20] Navarro, J. C.; Rossi, J. D.; San Antolin, A.; Saintier, N., The dependence of the first eigenvalue of the infinity Laplacian with respect to the domain, Glasg. Math. J., 56, 2, 241-249 (2014) · Zbl 1304.35469
[21] Nazarov, A. I., The one-dimensional character of an extremum point of the Friedrichs inequality in spherical and plane layers, J. Math. Sci. (New York), 102, 5, 4473-4486 (2000)
[22] Parini, Enea; Saintier, Nicolas, Shape derivative of the Cheeger constant, ESAIM Control Optim. Calc. Var., 21, 2, 348-358 (2015) · Zbl 1315.49018
[23] Ramm, A. G.; Shivakumar, P. N., Inequalities for the minimal eigenvalue of the Laplacian in an annulus, Math. Inequal. Appl., 1, 4, 559-563 (1998) · Zbl 0917.35084
[24] Soko\l owski, Jan; Zol\'esio, Jean-Paul, Introduction to shape optimization, Springer Series in Computational Mathematics 16, ii+250 pp. (1992), Springer-Verlag, Berlin · Zbl 0761.73003
[25] V\'azquez, J. L., A strong maximum principle for some quasilinear elliptic equations, Appl. Math. Optim., 12, 3, 191-202 (1984) · Zbl 0561.35003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.